|Increases in viral load.
Apr 3, 2006
My most recent blood test showed an increase in viral load for the second time, as well as an increase in my CD4s. I am curious about what might be going on and my next options.
Backstory: I began therapy 2 years ago on Sustiva/Combivir. It worked well. CD4s went from 200 (14%) to a max of 375 (28%) then stalled in the mid-300s, but I always stayed undetectable. My doc switched me to Sustiva and Epzicom in June 2005 saying my CD4s seemed to be "plateauing" (he said AZT may have been surpressing my CD4 counts).
Blood test in late August 2005 showed I had a "blip" in viral load (60 copies), but CD4s rose to 385 (28%). Last blood test in Nov 2005 showed my VL went to 400 copies, but CD4s rose to 485 (28.6%), my best ever since starting therapy.
He suggested I come back in early Jan 2006 to do another blood test to see what's happening and possibly run a resistance test. I am 100% adherent to my regimen. Haven't missed a dose, take them like clockwork.
What could be causing this? Could this be growing resistance and to what? Or can VL go back down after two increases? What are my future med options? I thought resistance tests only work with VL over 1000 copies.
I should add that my initial geno-pheno resistance test after testing positive in June 2002 showed no resistance to any meds, so they are all available to me. I was infected in June 2001.
Response from Dr. Daar
You bring up several very interesting issues. Let me start with the CD4 cell counts. It is worth noting that your CD4 cell response is fairly typical when starting potent therapy, an initial dramatic increase followed by a relative leveling off. Many people will continue to have a slow progressive increase over years, but sometimes this does not occur or is not apparent with short term follow-up. The good news is that with undetectable viral loads and CD4 cells as high as yours it is unlikely you would develop complications of HIV. That said, there is some data suggesting that CD4 cell increases may be greater with regimens including Epzicom (abacavir/lamivudine) than Combivir (zidovudine/lamivudine). It is worth noting that there is significant variability in CD4 measures from day to day and week to week. In fact, this alone could easily explain the differences you report. Furthermore, the absence of change in your percent CD4 cell count suggests that the observed changes are probably not clinically important, even though they sure make everyone feel good about their numbers (and there is nothing wrong with that). It may well be that this change is a result of the switch from Combivir to Epzicom, although the clinical relevance of these differences is not known.
What about those pesky "blips" in viral load? It is not uncommon for someone who has undetectable viral loads for long periods of time to intermittently have a detectable measurement. This could be for many reasons, but most of the data suggests that these blips are not relevant and the viral load typically goes back down to undetectable levels and remains there, until the next innocent blip. If viral load is persistently detectable then resistance testing should be performed, if possible. However, you are correct that it often can not be performed when viral loads are less than 1000 copies/mL, which is probably why your provider chose not to do it at this time. When the viral load is detectable on two consecutive measures it is difficult to know what will happen next, but I can tell you from experience that often the third time is the charm and it returns to undetectable levels. If your viral load remains detectable then you need to work with your provider to see if resistance testing can be performed and from this decide on what your treatment options will be. The good news is that even in the worst case scenario you are likely to remain susceptible to several NRTIs, all PIs, and entry inhibitors, leaving you with numerous options.
Thank you for writing. Best, Eric
Maraviroc study or not?
Drug Resistance in Prison
- Rash After Touching Skin Worried I Have HIV
- Stinging Pain After Precum Touching Vagina Worried I Have HIV
- Swollen Lymph Glands After Needle Stick Worried I Have HIV
- Testicular Pain After Giving Handjob Worried I Have HIV
- White Spots After Kissing Cold Sore Worried I Have HIV
- Can You Get Herpes From Semen?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.